Alert archive / Utah / Flash Flood Warnings in 2013
Flash Flood Warning 91, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this flash flood warning at Sep 7, 2013, 8:41 PM MDT for Washington County, Utah. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 7, 2013, 8:41 PM MDT (02:41 UTC)
- Expired
- Sep 7, 2013, 11:45 PM MDT
- In force
- 3 hr
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
- Flood severity
- None
County Washington County, UT
The radar
The Cedar City radar (KICX), 30 km from the middle of the area, began a volume at 02:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 00:00Z, 2.7 hours before the alert went out and 243 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 6 J/kg
- Mixed-layer CIN
- -197 J/kg
- Mixed-layer LCL
- 1974 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- -13 m²/s²
- 0-3 km storm-relative helicity
- 48 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
039 WGUS55 KSLC 080241 FFWSLC UTC053-080545- /O.NEW.KSLC.FF.W.0091.130908T0241Z-130908T0545Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE SALT LAKE CITY UT 841 PM MDT SAT SEP 7 2013 THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A * FLASH FLOOD WARNING FOR... NORTHEASTERN WASHINGTON COUNTY IN UTAH SPECIFICALLY THE KOLOB CANYON PORTION OF NORTHWEST ZION NATIONAL PARK * UNTIL 1145 PM MDT * AT 837 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED HEAVY RAIN FROM A THUNDERSTORM OVER THE WARNED AREA. FROM A THUNDERSTORM OVER NORTHEASTERN WASHINGTON COUNTY...OR ABOUT 17 MILES SOUTH OF CEDAR CITY...MOVING NORTH AT 5 MPH. * THE STORM PRODUCING CAPABLE OF PRODUCING FLASH FLOODING IS AFFECTING THE NORTHWEST PORTION OF ZION NATIONAL PARK NEAR KOLOB CANYON. PRECAUTIONARY/PREPAREDNESS ACTIONS... DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. && LAT...LON 3748 11313 3741 11308 3740 11321 3748 11322 $$ ROGOWSKI
2 follow-up statements
466 WGUS75 KSLC 080339 FFSSLC FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE SALT LAKE CITY UT 939 PM MDT SAT SEP 7 2013 UTC053-080545- /O.CON.KSLC.FF.W.0091.000000T0000Z-130908T0545Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ WASHINGTON UT- 939 PM MDT SAT SEP 7 2013 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1145 PM MDT FOR NORTHEASTERN WASHINGTON COUNTY... A FLASH FLOOD WARNING CONTINUES FOR THE NORTHWEST SECTION OF ZION NATIONAL PARK NEAR KOLOB CANYON THROUGH 1145 PM. AT 928 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE HEAVIER THUNDERSTORMS HAVE ENDED AND PRODUCED ABOUT AN INCH OF RAIN IN THE WARNED AREA. STEADY LIGHT TO MODERATE RAIN WILL CONTINUE AT TIMES THROUGH THE LATE EVENING PRODUCING UP TO ANOTHER QUARTER INCH OF RAINFALL. PRECAUTIONARY/PREPAREDNESS ACTIONS... DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. FLOODING IS OCCURRING OR IS IMMINENT. IT IS IMPORTANT TO KNOW WHERE YOU ARE RELATIVE TO STREAMS...RIVERS...OR CREEKS WHICH CAN BECOME KILLERS IN HEAVY RAINS. CAMPERS AND HIKERS SHOULD AVOID STREAMS OR CREEKS. && LAT...LON 3748 11313 3741 11308 3740 11321 3748 11322 $$ ROGOWSKI
508 WGUS75 KSLC 080548 FFSSLC FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE SALT LAKE CITY UT 1148 PM MDT SAT SEP 7 2013 UTC053-080555- /O.EXP.KSLC.FF.W.0091.000000T0000Z-130908T0545Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ WASHINGTON UT- 1148 PM MDT SAT SEP 7 2013 ...THE FLASH FLOOD WARNING HAS EXPIRED FOR NORTHEASTERN WASHINGTON COUNTY... THE EARLIER HEAVY RAINFALL OVER THE KOLOB PORTION OF NORTHWEST ZION NATIONAL PARK HAS EXITED THE WARNED AREA. HEAVY RUNOFF WILL LIKELY CONTINUE FOR SEVERAL MORE HOURS ALONG LA VERKIN CREEK...ASH CREEK AND DRY CREEK. LAT...LON 3748 11313 3741 11308 3740 11321 3748 11322 $$ CONGER
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Sep 7, 7:29 PM MDT, 1 hour 12 minutes earlier.
Area forecast discussion, Sep 7, 7:29 PM MDT, 1 hour 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SALT LAKE CITY UT 729 PM MDT SAT SEP 7 2013 .SYNOPSIS...MOISTURE WILL REMAIN IN PLACE ACROSS THE REGION THROUGH TONIGHT. A DISTURBANCE MOVING EAST WILL DRAW DRIER AIR INTO PORTIONS OF NORTHWESTERN UTAH EARLY NEXT WEEK WHILE THE MOISTURE REMAINS ACROSS SOUTHEASTERN UTAH. && .DISCUSSION...WATER VAPOR LOOP SHOWS A RIDGE SHIFTING EAST INTO THE PLAINS AS A TROUGH APPROACHES FROM THE PACIFIC NORTHWEST. ACARS 400-250MB WIND OBSERVATIONS PLACE A 60-100KT CYCLONICALLY CURVED JET OVER THE PACIFIC NORTHWEST. RAP...GOES...GPS SENSORS...AND 00Z SLC RAOB INDICATE PRECIPITABLE WATER VALUES RANGE FROM 0.50" EASTERN MOUNTAINS TO 1.40" WESTERN VALLEYS. RAP SHOWS DISTURBANCES EMBEDDED WITHIN SOUTHWEST FLOW ALOFT WILL ARRIVE FROM ARIZONA OVERNIGHT. CONVECTION WILL INCREASE FROM SOUTH TO NORTH AS A RESULT. THIS IS ALSO INDICATED BY THE LATEST RUNS OF THE HRRR-3KM. WITH FOCUS NOW ON SOUTHERN UTAH...INCREASED POPS ACROSS THE SOUTH AND BROUGHT POPS BACK INTO SCATTERED CATEGORY ACROSS THE NORTH OVERNIGHT. BUMPED UP SKY COVERAGE BASED ON EVOLUTION ON IR SATELLITE. TWEAKED WINDS. TEMPERATURES NEEDED SIGNIFICANT ADJUSTMENT DUE TO CONVECTION...LEANED HEAVILY ON RECENT OBSERVATIONS...THEN LAMP GUIDANCE FOR THE REMAINDER OF THE NIGHT. PREVIOUS DISCUSSION FOLLOWS... WIDESPREAD PRECIPITATION HAS DEVELOPED ACROSS MUCH OF NORTHERN AND CENTRAL UTAH THIS AFTERNOON. ABUNDANT MOISTURE REMAINS IN PLACE AS THE EASTERN GREAT BASIN REMAINS FIRMLY PLANTED BETWEEN A SLOWLY MOVING AREA OF LOW PRESSURE NEAR EASTERN WASHINGTON AND A LARGE RIDGE ACROSS MUCH OF THE CENTRAL AND WESTERN US. PW VALUES REMAIN NEAR TO ABOVE AN INCH ACROSS MUCH OF THE CWA. WATER VAPOR IMAGERY CLEARLY INDICATES A SHORTWAVE IS MOVING NORTH ACROSS EASTERN NEVADA THIS AFTERNOON. IN ADDITION...THE ENTRANCE REGION OF THE JET STREAK MOVING NORTHWARD ON THE EASTERN SIDE OF THE TROUGH IS SET UP ACROSS NORTHERN/WESTERN UTAH THIS AFTERNOON. SREF ENSEMBLES INDICATE DECENT DEEP LAYER SHEAR IS IN PLACE ACROSS NORTHWESTERN/WESTERN UTAH. THE MAIN LIMITING FACTOR IS CLOUD COVER AND SOMEWHAT LIMITED INSTABILITY. EVEN SO...EXPECT THUNDERSTORMS TO CONTINUE TO DEVELOP ACROSS NORTHERN AND CENTRAL UTAH AND TO A LESSER EXTENT SOUTHERN UTAH. THE MAIN THREATS WITH THESE STORMS WILL BE HEAVY RAIN...SMALL HAIL AND GUSTY WINDS. THE UPPER LEVEL LOW NEAR EASTERN WASHINGTON WILL SLOWLY MOVE EAST OVER THE NEXT DAY OR SO. A MIDLEVEL COLD FRONT IN ASSOCIATION WITH THIS LOW WILL PROGRESS ACROSS THE STATE SUNDAY. THIS FRONT WILL BE LOCATED ROUGHLY FROM EVANSTON TO CEDAR CITY BY LATE MORNING. A MAJORITY OF THE MODEL GUIDANCE LIGHTS THIS BOUNDARY UP BY 12-15Z...BRINGING A PERIOD OF HEAVY PRECIPITATION NEAR AND AHEAD OF THE BOUNDARY. STARTED TO INCREASE POPS/QPFS DURING THIS PERIOD...AND THESE MAY NOT BE HIGH ENOUGH. THIS ROUND OF HEAVY PRECIPITATION IS FORECAST TO CONTINUE INTO THE EVENING BEFORE DECREASING IN INTENSITY BY LATE SUNDAY/EARLY MONDAY. EXTENDED MODELS VARY IN JUST HOW FAR NORTH AND WEST THE MOISTURE REMAINS ENTRENCHED INTO NEXT WEEK. THE EC IS MUCH FURTHER NORTH AND WEST...WHILE THE GFS IS MUCH MORE RESTRICTED TO THE SOUTH AND EAST PORTIONS OF THE STATE. STARTED TO LEAN A BIT MORE TOWARD THE EC...BUMPING POPS A BIT FURTHER NORTH AND WEST. REGARDLESS...MUCH OF THE CWA WILL BEGIN TO EXPERIENCE MORE SEASONAL TEMPERATURES SUNDAY INTO EARLY NEXT WEEK. THE NORMAL HIGH FOR THIS OF YEAR FOR SALT LAKE CITY IS AROUND 84F. SUNDAY AND MONDAY ARE BOTH FORECAST TO BE BETWEEN 83 AND 84F. && .AVIATION...THUNDERSTORMS HAVE MOVED TO THE NORTH OF THE SLC TERMINAL THIS EVENING. THROUGH MUCH OF THE NIGHT EXPECT VFR CONDITIONS WITH LIGHT SOUTHEAST FLOW. THE NEXT OPPORTUNITY FOR CONVECTION APPEARS TO BE CLOSER TO DAYBREAK FROM THE SOUTH. && .FIRE WEATHER...SCATTERED SHOWERS AND WET THUNDERSTORMS WILL REMAIN IN PLACE THROUGH THIS EVENING...WITH GREATEST FOCUS ON THE MOUNTAINS AND WESTERN VALLEYS. A WEAK DISTURBANCE OUT OF ARIZONA WILL LIKELY KEEP THIS ACTIVITY GOING THROUGH MUCH OF THE NIGHT. AFTERWARD...A TROUGH SLIDING ACROSS NORTHERN UTAH TOMORROW WILL PUSH THE MOISTURE PLUME EASTWARD WHILE THE AIRMASS BEGINS TO DRY FROM THE WEST. COOLER TEMPERATURES WILL SETTLE ACROSS THE FIRE DISTRICT IN THE WAKE OF THE TROUGH...WHILE A DRYING TREND CONTINUES FROM THE WEST. MOISTURE LOOKS TO INCREASE AGAIN FOR THE SECOND HALF OF THE WEEK. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...NONE. WY...NONE. && PUBLIC...ROGOWSKI/KRUSE FIRE WEATHER...CHENG AVIATION...ROGOWSKI FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE) FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION VISIT... HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Sep 7, 11:20 AM MDT, 9 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 1120 AM MDT SAT SEP 7 2013 UTZ001>016-019>021-517-518-WYZ021-081200- CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT- SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT- GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS- WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80- WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS- WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL- SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH- UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH- GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS- SOUTHERN MOUNTAINS-SOUTHWEST WYOMING- 1120 AM MDT SAT SEP 7 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF UTAH AND SOUTHWEST WYOMING. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS WILL DEVELOP AGAIN ACROSS MUCH OF THE OUTLOOK AREA. A FEW STRONG THUNDERSTORMS ARE POSSIBLE...MAINLY ACROSS NORTHERN AND WESTERN UTAH. THE MAIN THREATS WILL BE SMALL HAIL...GUSTY WINDS AND HEAVY RAIN. LOCALIZED FLASH FLOODING WILL BE POSSIBLE ACROSS PARTICULARLY PRONE AREAS OF SOUTHERN UTAH INCLUDING SLOT CANYONS AND DRY WASHES. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY MOISTURE WILL REMAIN ACROSS THE FAR SOUTH AND SOUTHEAST EARLY IN THE WEEK...LEADING TO ISOLATED SHOWERS AND THUNDERSTORMS FOR MONDAY AND AGAIN ON TUESDAY. MOISTURE RETURNING NORTH MIDWEEK WILL BEGIN ANOTHER ROUND OF SCATTERED SHOWERS AND THUNDERSTORMS FOR THE OUTLOOK AREA. MOST OF THIS ACTIVITY WILL BE CONFINED TO THE SOUTH AND EAST TUESDAY NIGHT AND WEDNESDAY...THEN SPREAD OVER THE REMAINDER OF THE OUTLOOK AREA BY THE END OF THE WEEK. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE) FOR INFORMATION ON POTENTIAL TRAVEL IMPACTS VISIT... HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX
In the hours before
Local storm report, Sep 7, 4:30 PM MDT, 4 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
430 PM MDT SAT SEP 07 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM TSTM WND GST PROVO 40.25N 111.64W
09/07/2013 M59.00 MPH UTAH UT AWOS
PROVO AWOS
0420 PM TSTM WND DMG PROVO 40.25N 111.64W
09/07/2013 UTAH UT PUBLIC
ROOF REPORTED TORN OFF AN APARTMENT BUILDING IN PROVO.
&&
CRKLocal storm report, Sep 7, 5:17 PM MDT, 3 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
517 PM MDT SAT SEP 07 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0512 PM DEBRIS FLOW ALPINE 40.46N 111.77W
09/07/2013 UTAH UT COUNTY OFFICIAL
DEBRIS FLOW REPORTED OFF THE QUAIL HOLLOW BURN SCAR.
&&
CRKSpecial weather statement, Sep 7, 5:17 PM MDT, 3 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
517 PM MDT SAT SEP 7 2013
UTZ002-003-080000-
NORTHERN WASATCH FRONT UT-SALT LAKE AND TOOELE VALLEYS UT-
517 PM MDT SAT SEP 7 2013
...SIGNIFICANT WEATHER ADVISORY FOR DAVIS...WESTERN WEBER...NORTHERN
SALT LAKE AND EXTREME EASTERN BOX ELDER COUNTIES UNTIL 600 PM MDT...
AT 515 PM MDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
STRONG GUSTY WINDS ALONG A LINE EXTENDING FROM 12 MILES SOUTHWEST OF
SYRACUSE TO WOODS CROSS...AND MOVING NORTHEAST AT 30 MPH.
WIND GUSTS OF 40 TO 55 MPH ARE EXPECTED WITH THESE STORMS. LOCALLY
HEAVY RAIN WILL ALSO BE POSSIBLE WITH THESE STORMS.
* LOCATIONS IMPACTED INCLUDE...
CENTERVILLE...
FARMINGTON...
SYRACUSE... WEST POINT... FRUIT HEIGHTS AND KAYSVILLE...
CLEARFIELD... SUNSET... HOOPER... EAST LAYTON AND LAYTON...
ROY... CLINTON AND WEST WARREN...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
LAT...LON 4125 11191 4119 11193 4116 11189 4103 11189
4086 11183 4083 11186 4082 11182 4075 11187
4093 11238 4131 11226 4139 11202
TIME...MOT...LOC 2316Z 222DEG 27KT 4097 11218 4086 11189The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 8, 4:17 AM MDT | Flash Flood Watch | SLC | 15 hr |
Nearby
Flash Flood Warnings in Utah, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.